Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 27, NWS Paducah, KY

August 22, 2003Christian County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 22, 2003, 7:59 PM CDT for Christian County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 7:59 PM CDT (00:59 UTC)
Expired
Aug 22, 2003, 10:00 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Christian County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2889 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 230101
FFWPAH
KYC047-230300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1000 PM CDT

* AT 753 PM CDT RADAR INDICATED THAT 2 TO 4 INCHES OF RAIN HAD 
FALLEN OVER MAINLY THE SOUTHERN PORTIONS OF THE WARNED AREA. ANOTHER 
ONE TO TWO INCHES OF RAIN IS POSSIBLE AND WILL LIKELY CAUSE FLOODING 
PROBLEMS.   

* LOCATIONS IMPACTED INCLUDE CROFTON...HERNDON...KELLY AND PEMBROKE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

LAT...LON 3708 8732 3704 8763 3667 8763 3668 8737

$$
2 follow-up statements
000 
WGUS73 KPAH 230159
FFSPAH
KYC047-230300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
856 PM CDT FRI AUG 22 2003

...FLASH FLOOD WARNING IN EFFECT FOR CHRISTIAN COUNTY UNTIL 10 PM...

ALTHOUGH RAIN HAS ENDED OVER CHRISTIAN COUNTY...RUNOFF FROM EARLIER 
RAINS WILL LIKELY CONTINUE TO CAUSE HIGH WATER PROBLEMS THROUGH 10 
PM. LAW ENFORCEMENT HAS REPORTED WATER OVER SEVERAL ROADS AND LOW 
LYING AREAS AROUND THE COUNTY. 

$$
000 
WGUS73 KPAH 230304
FFSPAH
KYC047-230315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 PM CDT FRI AUG 22 2003

...THE FLASH FLOOD WARNING FOR CHRISTIAN COUNTY HAS EXPIRED...

RAIN HAS ENDED OVER CHRISTIAN COUNTY AND FLOOD WATERS HAVE BEGUN TO 
SLOWLY RECEDE...THEREFORE THE WARNING WAS ALLOWED TO EXPIRE. LOW 
LYING AND FLOOD PRONE AREAS WILL LIKELY HAVE ELEVATED WATER LEVELS 
THROUGH THE MIDNIGHT HOUR...BUT FLOODWATERS SHOULD CONTINUE TO 
SLOWLY RECEDE.   

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:57 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 22, 2:57 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT FRI AUG 22 2003

MAIN FORECAST CHALLENGE REMAINS THE SMALL CHANCE FOR SHOWER AND
THUNDERSTORM ACTIVITY THIS EVENING. ANOTHER CONCERN IS THE
TEMPERATURE FORECAST FOR THE NEXT WEEK.

LATEST SURFACE ANALYSIS PLACES THE COLD FRONT FROM JUST SOUTH OF
KEVV TO SOUTH OF KMDH TO NORTH OF KPOF. THIS LOCATION IS NOT TOO
TERRIBLY FAR FROM WHAT THE GFS HAS BEEN FORECASTING ALL ALONG.
THEREFORE...WE WILL MAINTAIN OUR PREFERENCE FOR THE GFS IN PREPARING
THIS FORECAST.

CONVECTION HAS REALLY HAD A TOUGH TIME DEVELOPING THIS AFTERNOON DUE
TO THE LACK OF MOISTURE (AS EVIDENCED ON WATER VAPOR IMAGERY) AND A
CAPPING INVERSION AROUND 700 MB. WHILE THE BEST COMBINATION OF
DYNAMICS...MOISTURE...AND INSTABILITY WILL REMAIN TO OUR EAST THIS
EVENING...WE STILL CANNOT RULE OUT THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS...MAINLY OVER WESTERN KENTUCKY. ANY CONVECTION THAT
DOES FIRE THIS EVENING SHOULD BE GONE BY 9 OR 10 PM.

AS THE UPPER HIGH GRADUALLY SHIFTS EAST THIS WEEKEND...BONE DRY AIR
WILL ACCOMPANY IT. THIS WILL RESULT IN ABUNDANT SUNSHINE AND
SIGNIFICANTLY DRIER CONDITIONS. WHILE TEMPERATURES WILL STILL BE IN
THE MID TO UPPER 80S...THIS WILL BE A SIGNIFICANT CHANGE FROM THE
PAST FEW DAYS.

THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL NOT LAST LONG...AS 90S
ARE EXPECTED TO RETURN TO PARTS OF THE AREA AS EARLY AS SUNDAY. THE
LATEST LONG-RANGE SOLUTIONS ARE FASTER IN BRINGING THE NEXT FRONT
SOUTH INTO THE AREA MID WEEK NEXT WEEK. AS A RESULT...SHIFTED THE
WED/THU CHANCE FOR PRECIPITATION BACK TO TUE/WED...WITH A RETURN TO
SLIGHTLY COOLER AND DRIER CONDITIONS TOWARD THE END OF NEXT WEEK.

MOS GUIDANCE HAS BEEN RUNNING TOO COOL AS OF LATE. AS A RESULT...
HEDGED TOWARD THE WARMER OF THE FWC/MAV NUMBERS OVER THE WEEKEND...
THEN A COUPLE OF DEGREES ABOVE MEX ALL NEXT WEEK.

.PAH...NONE.

PRESLEY
Hazardous weather outlook, Aug 22, 12:15 PM CDT, 7 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAT AND HUMIDITY WILL COMBINE FOR ANOTHER UNCOMFORTABLE AFTERNOON.
WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S...HEAT INDICES
BETWEEN 100 AND 110 DEGREES ARE LIKELY THIS AFTERNOON. THE WARMEST
READINGS WILL EXIST OVER SOUTHEAST MISSOURI AND EXTREME WEST
KENTUCKY LATER THIS AFTERNOON.

A COLD FRONT WILL MAKE ITS WAY ACROSS THE QUAD STATE REGION TODAY
AND THIS EVENING. AS IT DOES...SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE DAY...WITH THE BEST CHANCES OVER WESTERN
KENTUCKY. THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WILL
TAPER OFF FROM NORTH TO SOUTH THROUGHOUT THE LATE AFTERNOON AND
EARLY EVENING HOURS...BEFORE THE FRONT EXITS THE QUAD STATE REGION
LATER TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS INCLUDE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...AS
ANOTHER FRONT APPROACHES US FROM THE NORTHWEST. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

In the hours before

Local storm report, Aug 22, 6:21 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    BEECH GROVE               KY   1.00 INCH HAIL
08/22/03   MCLEAN                         REPORTED BY TRAINED
                                          SPOTTERS.

0437 PM    DIXON                     KY   WIND DAMAGE
08/22/03   WEBSTER                        A FEW TREES DOWN.
                                          REPORTED BY CENTRAL
                                          DISPATCH.

0501 PM    5W MADISONVILLE           KY   WIND DAMAGE
08/22/03   HOPKINS                        SEVERAL TREES DOWN.
                                          REPORTED BY HOPKINS
                                          COUNTY EOC.

0515 PM    DRAKESBORO                KY   WIND DAMAGE
08/22/03   MUHLENBERG                     A FEW TREES DOWN.
                                          REPORTED BY TRAINED
                                          STORM
                                          SPOTTER.

0540 PM    GREENVILLE                KY   WIND DAMAGE
08/22/03   MUHLENBERG                     A FEW TREES DOWN.
                                          REPORTED BY TRAINED
                                          STORM SPOTTER.

0545 PM    MADISONVILLE              KY   WIND DAMAGE
08/22/03   HOPKINS                        A FEW TREES DOWN.
                                          REPORTED BY HOPKINS
                                          COUNTY EOC.
Local storm report, Aug 22, 6:51 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3NE KUTTAWA               KY   0.75 INCH HAIL
08/22/03   LYON                           REPORTED BY COUNTY EMA.
Local storm report, Aug 22, 7:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    5N ALLEGRE                KY   WIND DAMAGE
08/22/03   TODD                           A FEW TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 22, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    CANTON                    KY   1.00 INCH HAIL
08/22/03   TRIGG                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:20 PM CDTSevere Thunderstorm WarningPAHChristian25 min
Aug 22, 7:48 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Trigg42 min
Aug 22, 7:55 PM CDTSevere Thunderstorm WarningPAHMarshall35 min
Aug 22, 8:15 PM CDTTornado WarningPAHCalloway, Marshall30 min
Aug 22, 8:37 PM CDTSevere Thunderstorm WarningPAHGraves53 min
Aug 22, 8:45 PM CDTSevere Thunderstorm WarningPAHHickman45 min
Aug 22, 8:45 PM CDTTornado WarningPAHCalloway30 min
Aug 22, 9:26 PM CDTSevere Thunderstorm WarningPAHFulton34 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.